Hail, Coleman
- When
- March 25, 11:26 AM CST
- Where
- Coleman County, 4.17 mi NE of Silver Vly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.020, -99.510
The combination of an unstable airmass and a fast moving upper level disturbance brought severe thunderstorms to the southern half of West Central Texas. Also, a supercell produced golfball to baseball size hail across Mason County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of an unstable airmass and a fast moving upper level disturbance brought severe thunderstorms to the southern half of West Central Texas. Also, a supercell produced golfball to baseball size hail across Mason County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 25, 11:16 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 1216 PM CDT WED MAR 25 2009 .AVIATION... /18Z UPDATE/ WIDESPREAD MVFR CIGS ARE EXPECTED ACROSS WEST CENTRAL TEXAS THROUGH 25/21Z AS AN UPPER LEVEL SYSTEM MOVES EAST ACROSS THE AREA. ASSOCIATED TSTMS WILL MOVE THROUGH THE AREA THROUGH EARLY AFTERNOON...A FEW OF THE THUNDERSTORMS MAY BE SEVERE. TSTMS SHOULD END OVER THE WESTERN HALF OF THE AREA BY 21Z AND EXIT THE EASTERN HALF OF THE AREA BY 24Z. MAINLY VFR CONDITIONS ARE EXPECTED OVER ALL TERMINALS BY 21Z. EXPECT VRB15G25KT DURING ANY THUNDERSTORM ACTIVITY. && .PREV DISCUSSION... /ISSUED 1203 PM CDT WED MAR 25 2009/ UPDATE... ADJUSTED POP AND WEATHER GRIDS FOR THE REMAINDER OF TODAY TO INCLUDE SEVERE THUNDERSTORM WATCH. INCREASED POPS ALONG OUR WESTERN COUNTIES TO AT LEAST 20 POPS FOR THE REMAINDER OF TODAY. OTHERWISE...NO OTHER CHANGES. 23/HUBER PREV DISCUSSION... /ISSUED 828 AM CDT WED MAR 25 2009/ UPDATE... LATEST WSR-88D DATA INDICATE HIGH-BASED SHOWERS DEVELOPING AND MOVING EAST ACROSS OUR COUNTIES. ALTHOUGH WE STILL EXPECT THE MAIN SHOWER AND THUNDERSTORM ACTIVITY TO BEGIN MAINLY THIS AFTERNOON...DECIDED TO ADJUST POP AND WEATHER GRIDS FOR THIS MORNING TO INCLUDE A SLIGHT CHANCE OF RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS THE BOARD THIS MORNING. RECENT ZONE PRODUCT REFLECTS THESE CHANGES. 23/HUBER PREV DISCUSSION... /ISSUED 625 AM CDT WED MAR 25 2009/ DISCUSSION... SEE 12Z AVIATION DISCUSSION BELOW. AVIATION... WIDESPREAD MVFR CIGS ARE EXPECTED ACROSS THE SOUTHERN 2/3 OF WEST CENTRAL TEXAS THROUGH 25/17Z. SCATTERED TSTMS WILL DEVELOP ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON. A FEW STORMS MAY BE SEVERE. MAINLY VFR CONDITIONS ARE EXPECTED AFTER 25/17Z. WINDS WILL BE SOUTH TO SOUTHEAST AT AROUND 10 KNOTS. 21 PREV DISCUSSION... /ISSUED 408 AM CDT WED MAR 25 2009/ SHORT TERM... A WARM FRONT THIS MORNING WAS LOCATED FROM CENTRAL TEXAS TO THE UPPER TEXAS COAST. TO THE SOUTH OF THE FRONT...DEWPOINTS WERE IN THE MID 60S TO LOWER 70S. TO THE NORTH OF THE FRONT...DRY AIR WAS IN PLACE ACROSS WEST CENTRAL TEXAS...WITH DEWPOINTS IN THE UPPER 20S TO LOWER 30S. THE WARM FRONT WILL MOVE SLOWLY NORTH TODAY...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS TEXAS. ALSO...THERE WILL BE A 300 MB JET COUPLET OVER THE SOUTHERN PLAINS. THE WARM FRONT WILL BE NEAR THE NORTHWEST HILL COUNTRY BY EARLY THIS AFTERNOON. THE COMBINATION OF MAINLY ELEVATED INSTABILITY AND 0-6KM SHEAR OF 60 KNOTS WILL RESULT IN A FEW SEVERE STORMS THIS AFTERNOON ACROSS THE NORTHWEST HILL COUNTRY...HEARTLAND...CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE NORTHWEST HILL COUNTRY WILL HAVE THE BEST CHANCE FOR SURFACE BASED STORMS...SO ISOLATED TORNADOES ARE POSSIBLE. TSTMS WILL END BY EARLY THIS EVENING. A QUIET FORECAST FOR TONIGHT WITH LOWS IN THE UPPER 40S TO MID 50S. 21 LONG TERM... THE MAIN FORECAST CONCERN THIS MORNING WILL BE SENSIBLE WX OVER WEST CENTRAL TX DURING THE DAY FRIDAY IN ASSOCIATION WITH A POWERFUL UPPER LEVEL STORM SYSTEM. AN ACTIVE CYCLONIC FLOW REGIME WILL PERSIST OVER THE WESTERN 2/3RDS OF THE NATION THRU THE END OF THE WEEK. AFTER A FAST MOVING SHORTWAVE IMPULSE MOVES BY WEST CENTRAL TX TODAY...THERE WILL BE ANOTHER MORE POWERFUL SYSTEM ORGANIZING OVER THE 4 CORNERS REGION. THIS SYSTEM IS EXPECTED TO MOVE EAST ACROSS NORTHERN TX ON FRIDAY. THURSDAY...IN ADVANCE OF THIS SYSTEM...A WEAK IMPULSE EMBEDDED WITHIN THE SOUTHWEST FLOW ALOFT MAY ENHANCE WAA/ISENTROPIC LIFT OVER SOUTH CENTRAL TX AND PRODUCE ELEVATED SHOWERS/STORMS OVER THE NW HILL COUNTRY AND HEARTLAND THURSDAY MORNING. I HAVE THUS INSERTED SOME SLGT CHC POPS FOR SHOWERS/STORMS IN THIS AREA. AFTER THIS DEPARTS...MOSTLY SUNNY SKIES AND DRIER AIR WILL BE IN PLACE WHICH SHOULD ALLOW TEMPS TO REACH THE 80S. FRIDAY...A SOUTHWARD TREND IN THE FORECAST TRACK OF THE UPPER SYSTEM IS EVIDENT IN THE 00Z RUNS OF THE GFS/ECMWF. THE 00Z UKMET IS A BIT FARTHER NORTH. THE MEAN TRACK OF ALL THE GLOBAL MODELS TAKE THE SYSTEM ROUGHLY ALONG THE RED RIVER VALLEY DURING THE DAY FRIDAY. WITH THE FARTHER SOUTH TREND IN THE TRACK...SOME OF THE WRAP-AROUND PRECIP MAY AFFECT PORTIONS OF THE NORTHERN BIG COUNTRY. NEAR SURFACE TEMPERATURES COULD GET COLD ENOUGH FRIDAY AFTERNOON FOR SNOW TO MIX IN BEFORE ENDING. NO ACCUMULATION IS EXPECTED. SPEAKING OF TEMPERATURES...THE HIGHS WILL LIKELY BE IN THE MORNING WITH FALLING TEMPS THRU THE DAY AS THE POLAR FRONT PLOWS SOUTHEAST ACROSS THE REGION. WINDS WILL APPROACH WIND ADVISORY CRITERIA ACROSS THE BIG COUNTRY BEHIND THE FRONT. STRONG NORTHWEST WINDS COMBINED WITH FALLING TEMPS INTO THE 40S AND EVEN 30S ACROSS THE BIG COUNTRY WILL MAKE FRIDAY A CHILLY DAY INDEED. WEEKEND...WARMING TREND IS EXPECTED OVER THE WEEKEND AS DRY WEST NORTHWEST FLOW ALOFT PREVAILS IN THE WAKE OF THE POWERFUL SYSTEM. INCREASING DOWNSLOPE FLOW OFF THE ROCKIES WILL BRING TEMPS BACK TO NEAR 70 ON SATURDAY AND INTO THE UPPER 70S TO NEAR 80 ON SUNDAY. EARLY NEXT WEEK...THE GFS/ECMWF ARE IN BETTER AGREEMENT THIS MODEL RUN AND FORECAST ANOTHER STRONG SYSTEM TO DIG INTO THE CENTRAL ROCKIES AND MOVE EAST ACROSS THE CENTRAL PLAINS ON MONDAY. THIS SYSTEM WILL TRACK MUCH FARTHER NORTH THAN THE FRIDAY SYSTEM. A DRY PACIFIC FRONT WILL SWEEP THROUGH WEST CENTRAL TX AND RESULT IN A SLIGHT COOL DOWN ACROSS MY NORTHERN COUNTIES. THERE IS DISAGREEMENT AMONGST THE GFS/ECMWF TOWARD THE MIDDLE OF NEXT WEEK. THE ECMWF SUGGESTS THAT THE BROAD WESTERN TROUGH WILL SHIFT EAST INTO THE CENTRAL AND EASTERN CONUS...WHILE THE GFS MAINTAINS THE CURRENT ACTIVE WESTERN LONGWAVE TROUGH REGIME. LACY FIRE WEATHER... ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS WEST CENTRAL TEXAS THURSDAY DUE TO MINIMUM RELATIVE HUMIDITIES LESS THAN 15 PERCENT ACROSS MUCH OF THE AREA AND 20 FT SOUTHWEST WINDS OF 15 TO 18 MPH. ELEVATED FIRE WEATHER CONDITIONS ON FRIDAY ACROSS THE SOUTHERN HALF OF WEST CENTRAL TEXAS. ALSO...A STRONG COLD FRONT WILL MOVE ACROSS WEST CENTRAL TEXAS FRIDAY MORNING...LOWERING THE FIRE DANGER SATURDAY AND SUNDAY. 21 && .PRELIMINARY POINT TEMPS/POPS... ABILENE 48 83 51 54 33 / 10 10 10 10 10 SAN ANGELO 49 84 58 59 34 / 0 10 10 10 10 JUNCTION 54 83 60 60 37 / 0 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 524 AM CDT WED MAR 25 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-261030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 524 AM CDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL MOVE NORTH TO NEAR THE NORTHWEST HILL COUNTRY THIS AFTERNOON...WITH A DRYLINE ACROSS THE WESTERN PART OF WEST CENTRAL TEXAS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND TRACK ACROSS THE REST OF THE AREA THROUGH EARLY EVENING. SOME STORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO...ISOLATED TORNADOES WILL BE POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A ALBANY TO SAN ANGELO TO OZONA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY DUE TO VERY DRY AIR IN PLACE AND GUSTY SOUTHWEST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 854 AM CDT WED MAR 25 2009 TXZ065-066-251500- COKE TX-RUNNELS TX- 854 AM CDT WED MAR 25 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 AM CDT FOR COKE AND RUNNELS COUNTIES... AT 854 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF TENNYSON...OR ABOUT 9 MILES SOUTH OF ROBERT LEE...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BRONTE BY 920 AM CDT THE INTERSECTION OF US-277 AND HIGHWAY 70 BY 935 AM CDT US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION AND WINGATE BY 950 AM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1011 AM CDT WED MAR 25 2009 TXZ128-139-251615- CALLAHAN TX-COLEMAN TX- 1011 AM CDT WED MAR 25 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT FOR CALLAHAN AND COLEMAN COUNTIES... AT 1010 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES NORTHWEST OF GLEN COVE...OR ABOUT 14 MILES EAST OF WINTERS...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... NOVICE BY 1025 AM CDT SILVER VALLEY BY 1030 AM CDT LAKE COLEMAN BY 1040 AM CDT US-283 NEAR THE COLEMAN-CALLAHAN COUNTY LINE BY 1050 AM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1108 AM CDT WED MAR 25 2009 TXZ113-114-127-128-251700- SHACKELFORD TX-JONES TX-TAYLOR TX-CALLAHAN TX- 1108 AM CDT WED MAR 25 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT FOR SHACKELFORD...JONES...TAYLOR AND CALLAHAN COUNTIES... AT 1107 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ACROSS SOUTHERN TAYLOR COUNTY...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORMS WILL BE NEAR... VIEW BY 1115 AM CDT DYESS AFB BY 1125 AM CDT TYE BY 1130 AM CDT ABILENE BY 1140 AM CDT IMPACT BY 1145 AM CDT HAMBY BY 1155 AM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1115 AM CDT WED MAR 25 2009 TXZ071-072-251715- TOM GREEN TX-IRION TX- 1115 AM CDT WED MAR 25 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT FOR TOM GREEN AND IRION COUNTIES... AT 1113 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHWEST OF MERTZON...MOVING NORTHEAST AT 30 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED OVER ARDEN...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MERTZON BY 1125 AM CDT SHERWOOD BY 1130 AM CDT TANKERSLEY AND KNICKERBOCKER BY 1145 AM CDT SAN ANGELO BY 1200 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1128 AM CDT WED MAR 25 2009 TXZ065-066-251730- COKE TX-RUNNELS TX- 1128 AM CDT WED MAR 25 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT FOR COKE AND RUNNELS COUNTIES... AT 1127 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHWEST OF TENNYSON...OR ABOUT 15 MILES NORTH OF SAN ANGELO...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF ROBERT LEE...MOVING NORTHEAST AT 25 MPH. * THE STRONG THUNDERSTORMS WILL BE NEAR... US-277 NEAR THE TOM GREEN-COKE COUNTY LINE BY 1140 AM CDT TENNYSON BY 1145 AM CDT MAVERICK BY NOON CDT BALLINGER LAKE BY 1215 PM CDT BALLINGER BY 1225 PM CDT HATCHEL BY 1230 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1205 PM CDT WED MAR 25 2009 TXZ072-251800- TOM GREEN TX- 1205 PM CDT WED MAR 25 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT FOR TOM GREEN COUNTY... AT 1204 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF TANKERSLEY...OR ABOUT 5 MILES SOUTHWEST OF SAN ANGELO...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SAN ANGELO BY 1210 PM CDT WALL BY 1235 PM CDT VERIBEST AND HARRIET BY 1245 PM CDT VANCOURT BY 1250 PM CDT MERETA BY 100 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.
The Dyess AFB radar (KDYX), 62 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
8 hail. Local standard time, as filed.
Penny to nickel size hail was reported.
Quarter to golfball size hail covered U.S. Highway 87.
Golfball to baseball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157312, 157313, 157314, 157315, 157317, 157318, 157319, 157320.